helen-louise (baratron) wrote,
helen-louise
baratron

  • Mood:

slightly self-indulgent post about psychiatric meds

I went to see "my" doctor yesterday. He's a GP with a special interest in psychiatry, and previous experience has shown that he has more experience and knowledge than any psychiatrist I've ever seen. I haven't seen him in about a year, because I haven't needed to. (This is a good thing.) My antidepressant repeat prescription had got to the "please see doctor to order more" stage, so I thought I'd go along to talk about changing them.

I've been on a mixture of Efexor XL (venlafaxine) and Zispin (mirtazapine) for ages - can't actually remember how long, but it's close to a decade. I was perfectly stable on 225mg of Efexor XL and 30mg of mirtazapine for several years, but then I had the gallstones & related traumatic experience and went nuts again. The level of anxiety I had was so bad that I was unable to get to sleep for fear of what might be done to me while asleep, and once I was asleep I'd have nightmares and not be able to stay asleep. I'd also wake up having anxiety attacks, and that was basically the only time in my life that I've had "proper" panic attacks and flashbacks. Really not very nice. So the mirtazapine got increased to 45mg and that was just about enough to keep me together.

The medical trauma happened in October 2005, which is quite a long time ago. I've got better from a combination of time and cognitive behavioural therapy - which is wonderful and life-changing, and deserves a post in its own right. My anxiety has reduced enough that I've been to the dentist - twice - and not freaked out, and also managed to go to the out-of-hours GP at Kingston Hospital without freaking out too much. Most of the time now I can go past Kingston Hospital and not experience any noticeable stress at all. I'm still leery about some medical procedures and there is, of course, the underlying squeamishness which'll stop me ever being happy with needles and bodily fluids, but this is a Big Improvement. Still haven't managed to have a cervical smear test done, but this has been more due to not having spare time at the "right" point in my menstrual cycle rather than deliberate avoidance. It's on my list of things to do in the next few days.

I went to the doctor knowing that I wanted to reduce my dose of mirtazapine. There are two reasons for this: firstly, as I am better I don't need to be on such a high dose, and secondly, one of the main undesirable side-effects of mirtazapine is weight gain. (I've been taking it principally for its desirable side-effect of drowsiness - so far, it's been the only drug I've ever taken which helps me get to sleep.) I realised several months ago that I was eating too many calories in a day and have cut back - but I'm still increasing in mass even though I'm eating the "right" amount of food and doing some exercise. I should not be continuing to gain mass with what I eat.

I want to emphasise that I don't have any problem with being "overweight". Like most of the women in my dad's family, I was stick-thin as a teenager then went pear-shaped in early adulthood. It's likely that my genetic inheritance is for me to be built to survive a famine, and I don't have a problem with that. What I do have a problem with is gaining mass while eating a sensible balanced diet of around 2000 kcal per day and doing exercise as well. OK, I don't do as much exercise as I "should", but I'm certainly not lazy. I am also concerned about the distribution of fat that I've gained lately. Usually, I gain mass around my bottom, hips and thighs (classic pear shape); but I've suddenly acquired a layer of fat around my middle that feels like a spare tyre. This is a problem for me because it's important that I breathe using my diaphragm, and fat around my middle interferes with that.

I was thinking along the lines of reducing the dose of mirtazapine down to 30mg again (didn't want to go to 15mg on purpose, because the sedative effect of mirtazapine increases with decreasing dose; on 45mg it takes me up to 90 minutes to get sleepy and I sleep for 9 hours, on 30mg it takes me an hour to get sleepy and I sleep for 11 hours, and on 15mg it would take me an hour to fall asleep but then I'd crash out for 12-15 hours at a time, and it would be impossible to wake me up before that). But my doctor's decided to stop it altogether, and instead replace it with trazodone. He also suggested that I try carbamazepine because lots of his patients who've had depression forever have been able to come off all psych meds after a couple of years on it. Now is a good time of year to experiment with medication - there is enough sunlight and warmth for me to feel moderately happy most of the time, and I only have another 6-7 weeks of heavy workload; before 2 weeks of relatively low work, then a few months of nothing at all. My plan is to take trazodone instead of mirtazapine for the next month or 6 weeks, and change nothing else in my behaviour - and see whether I lose weight. It'll be interesting to see whether a med change alone makes the difference.

So today I've been looking up RXlist for interactions and side-effects. I *love* lists of side-effects for new meds </sarc>. Apparently if you take carbamazepine and trazodone together you need a higher dose of trazodone, which is mildly worrying. The list of possible side-effects for trazodone is the standard antidepressant list: nausea, vomiting, breast enlargement, freaky breast milk, drowsiness, insomnia, you know the drill. I saw "priapism" and though "that's ok, I don't have a penis" - but what I presume is the female equivalent, "clitorism" (how the hell do you pronounce that?), is also on the list! Eeek. Apart from that it seems pretty standard, although I'm wondering whether, if I take 3 or 4 drugs that cause sun-sensitivity all at the same time, I will combust instantly on contact with UV light. (hoopycat suggests I'll sprout leaves and have an insatiable urge to lean towards windows. I could live with photosynthesis as a side-effect.)

I am, however, very very alarmed by the side-effect list of carbamazepine, and wondering whether my genetics count as sufficiently Asian that I should have a blood test before taking it. There's a risk of a very serious side-effect if you have a gene called HLA-B*1502. "Greater than 15% of the population is reported positive in Hong Kong, Thailand, Malaysia, and parts of the Philippines, compared to about 10% in Taiwan and 4% in North China. South Asians, including Indians, appear to have intermediate prevalence of HLA-B*1502, averaging 2 to 4%, but higher in some groups. HLA-B*1502 is present in <1% of the population in Japan and Korea. HLA-B*1502 is largely absent in individuals not of Asian origin (e.g., Caucasians, African-Americans, Hispanics, and Native Americans)." The part I'm worried about is the South Asians part. Guess I'll ask my pharmacists when I pick up the prescription tomorrow & book another doctor's appointment to discuss that.

It's not the most terrifying thing in the world ever, because I'm not stupid enough to start two new meds at the same time. (If being made horribly ill may occur - and this is true of any psychiatric med in existence - it's useful to know which med made you ill.) I'll stop the mirtazapine, start the trazodone, and give it a couple of weeks before I even think about taking carbamazepine. Nonetheless, I'd like more data about the toxic epidermal necrolysis and Stevens-Johnson syndrome. Maybe they're only an issue at higher doses, regardless of whether you have the gene? "Over 90% of Tegretol treated patients who will experience SJS/TEN have this reaction within the first few months of treatment." Hmmm. Take the damn med and hope for the best? (Am so impressed that I can even consider doing that. Have really come a long way.)

So. I am experimenting with new & exciting psychoactive drugs. This may lead to a certain amount of wibbliness and instability over the next few months. I am fortunate in that I can stave off a lot of madness if I know there's a good reason for it. (Cognitive behavioural therapy means that I usually recognise when bad thoughts are due to temporary blips in brain chemistry & can choose not to listen to them without fear of "oh my god, I'm going mad again".) However, changing psych meds when you've been stable - and happy! - for a while is in itself anxiety-provoking. For people who interact with me semi-regularly in person: it would be useful if you're able to notice if I seem to be "not myself" during the next few months. In particular, it is helpful if you tell me if I'm being more irrational than usual.

And yes, I know the "better living through modern pharmacology" tag is too long, so you lose the last y. It amuses me that this is the case. I could change the name of the tag to "tag too long for livejournal", but then I'd probably forget what it's about.
Tags: better living with modern pharmacology, fat, mental health
Subscribe

  • BiFest

    Apparently there is a BiFest on Saturday 8th April, approximately 10 minutes walk from my house. This is so very close that I really have no excuse…

  • Still alive.

    I am alive. Coping with the hiatus hernia. Perhaps in a one damned thing after another sort of way. Still, the symptoms have all improved…

  • Too much stuff happening

    So tired. It's been a long week. Wednesday - Stayed up way too late to run a new dungeon on the public test server of Elder Scrolls Online on…

  • 6 comments
  • 6 comments

Comments for this post were locked by the author